Tennessee, 2008Damaging Wind in Tennessee, May 24, 2008
May 24, 2008 · NWS MEG · 1 event in 1 county or zone
A stationary front remained over the Midsouth during the evening hours of May 24, 2008. Showers and thunderstorms developed along the front.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- $2,000
- Crop damage
- None recorded
- Events
- 1
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
A stationary front remained over the Midsouth during the evening hours of May 24, 2008. Showers and thunderstorms developed along the front. Some storms became severe with large hail and damaging winds.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Memphis, TN wrote its last area forecast discussion before the first event at May 24, 1:59 PM CST, 41 minutes earlier.
Area forecast discussion, May 24, 1:59 PM CST, 41 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE MEMPHIS TN
259 PM CDT SAT MAY 24 2008
.DISCUSSION...
SCATTERED THUNDERSTORMS HAVE DEVELOP OVER PORTIONS OF ARKANSAS AND
NORTHWEST MISSISSIPPI. IN ADDITION...THE REMNANTS OF THE MCS WHICH
MOVED THROUGH NORTHERN ARKANSAS THIS MORNING IS CROSSING THE
MISSISSIPPI RIVER AND MOVING INTO NORTHWEST TENNESSEE. SOME OF
THIS ACTIVITY HAS GOTTEN STRONG AND CANT COMPLETELY RULE OUT A
SEVERE STORM OR TWO. ALL OF THE THUNDERSTORM ACTIVITY SHOULD
WEAKEN BY SUNSET. ADDED 20 POPS TO THE FORECAST FOR THE EVENING
HOURS. SUNDAY SHOULD BE A REPEAT OF TODAY WITH SOME ISOLATED
THUNDERSTORMS POSSIBLE OVER MAINLY THE WESTERN HALF OF THE
FORECAST AREA AS ANOTHER MCS WILL LIKELY FORM OUT IN THE PLAINS
TONIGHT AND APPROACH THE FORECAST AREA DURING THE DAY ON SUNDAY.
HAVE KEPT SUNDAY NIGHT DRY FOR NOW BUT WOULDNT RULE OUT A
THUNDERSTORM OR TWO DURING THE EVENING HOURS. BY MONDAY...A COLD
FRONT WILL APPROACH THE REGION FROM THE NORTH WHICH WILL ENHANCE
THE CHANCE OF THUNDERSTORMS OVER THE REGION. THE FRONT WILL MOVE
INTO THE FORECAST AREA BY TUESDAY WITH THE BEST CHANCE FOR RAIN
OCCURRING TUESDAY...TUESDAY NIGHT AND EARLY WEDNESDAY. THE FRONT
SHOULD MOVE OUT OF THE REGION AND DIE OUT BY WEDNESDAY NIGHT. HIGH
PRESSURE SHOULD MOVE INTO THE FORECAST AREA BY THURSDAY KEEPING
THINGS DRY FOR THE END OF NEXT WEEK WHILE TEMPERATURES REMAIN A
LITTLE ABOVE NORMAL.
&&
.PRELIMINARY POINT TEMPS/POPS...
MEM 71 90 73 91 / 20 20 10 30
MKL 64 88 69 91 / 20 10 10 30
JBR 68 89 70 92 / 20 20 10 30
TUP 66 89 70 89 / 20 10 10 30
&&
.MEG WATCHES/WARNINGS/ADVISORIES...
AR...NONE.
MO...NONE.
MS...NONE.
TN...NONE.
&&
Hazardous weather outlook, May 24, 4:00 AM CST, 10 hours 40 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE MEMPHIS TN
500 AM CDT SAT MAY 24 2008
ARZ008-009-017-018-026>028-035-036-048-049-058-MOZ113-115-
MSZ001>017-020>024-TNZ001>004-019>021-048>055-088>092-251200-
ALCORN-BENTON MS-CALHOUN-CARROLL-CHESTER-CHICKASAW-CLAY-COAHOMA-
CRAIGHEAD-CRITTENDEN-CROCKETT-CROSS-DESOTO-DECATUR-DUNKLIN-DYER-
FAYETTE-GIBSON-GREENE-HARDEMAN-HARDIN-HAYWOOD-HENDERSON-HENRY-
ITAWAMBA-LAFAYETTE-LAKE-LAUDERDALE-LAWRENCE-LEE AR-LEE MS-MADISON-
MARSHALL-MCNAIRY-MISSISSIPPI-MONROE-OBION-PANOLA-PEMISCOT-
PHILLIPS-POINSETT-PONTOTOC-PRENTISS-QUITMAN-RANDOLPH-SHELBY-
ST. FRANCIS-TALLAHATCHIE-TATE-TIPPAH-TIPTON-TISHOMINGO-TUNICA-
UNION-WEAKLEY-YALOBUSHA-
500 AM CDT SAT MAY 24 2008
THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF EAST ARKANSAS...
THE MISSOURI BOOTHEEL...NORTH MISSISSIPPI...AND WEST TENNESSEE.
.DAY ONE...TODAY AND TONIGHT
A FEW ISOLATED THUNDERSTORMS COULD APPROACH SEVERE LIMITS THIS
AFTERNOON GENERALLY ALONG AND WEST OF A KENNETT TO SOMERVILLE TO
FULTON MISSISSIPPI LINE. SMALL HAIL AND WIND GUSTS TO 45 MPH WILL BE
POSSIBLE.
.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY
THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION IS NOT ANTICIPATED AT THIS TIME.
In the hours before
Special weather statement, May 24, 10:33 AM CST, 4 hours 7 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MEMPHIS TN
1133 AM CDT SAT MAY 24 2008
ARZ008-017-241715-
RANDOLPH AR-LAWRENCE AR-
1133 AM CDT SAT MAY 24 2008
...THIS SIGNIFICANT WEATHER ALERT IS FOR...
NORTHERN LAWRENCE COUNTY IN EASTERN ARKANSAS...
RANDOLPH COUNTY IN EASTERN ARKANSAS...
A LINE OF STRONG THUNDERSTORMS PRODUCING PEA TO DIME SIZE HAIL AND 40
TO 50 MPH WINDS WAS LOCATED FROM 14 MILES NORTHWEST OF DALTON TO 7
MILES SOUTHWEST OF RAVENDEN AT 1133 AM CDT...MOVING EAST AT 25 MPH.
VERY HEAVY RAIN ALONG WITH CONTINUOUS CLOUD TO GROUND LIGHTNING ARE
ALSO POSSIBLE WITH THIS THUNDERSTORM.
PEOPLE IN LAWRENCE AND RANDOLPH COUNTIES...INCLUDING THE CITIES OF
BLACK ROCK AND POCAHONTAS...SHOULD MONITOR THIS STORM CLOSELY..
Special weather statement, May 24, 1:10 PM CST, 1 hour 30 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MEMPHIS TN
210 PM CDT SAT MAY 24 2008
MSZ010-020-242000-
COAHOMA MS-TALLAHATCHIE MS-
210 PM CDT SAT MAY 24 2008
...THIS SIGNIFICANT WEATHER ALERT IS FOR...
SOUTHEASTERN COAHOMA COUNTY IN NORTHWEST MISSISSIPPI...
WESTERN TALLAHATCHIE COUNTY IN NORTHWEST MISSISSIPPI...
A STRONG THUNDERSTORM PRODUCING PEA TO DIME SIZE HAIL AND 40 TO 50
MPH WINDS WAS LOCATED 3 MILES SOUTH OF DUBLIN AT 210 PM CDT...MOVING
SOUTHEAST AT 15 MPH.
VERY HEAVY RAIN ALONG WITH CONTINUOUS CLOUD TO GROUND LIGHTNING ARE
ALSO POSSIBLE WITH THIS THUNDERSTORM.
PEOPLE IN COAHOMA AND TALLAHATCHIE COUNTIES SHOULD MONITOR THIS STORM
CLOSELY..
Special weather statement, May 24, 1:19 PM CST, 1 hour 21 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MEMPHIS TN
219 PM CDT SAT MAY 24 2008
ARZ058-MSZ010-241945-
PHILLIPS AR-COAHOMA MS-
219 PM CDT SAT MAY 24 2008
...THIS SIGNIFICANT WEATHER ALERT IS FOR...
SOUTHWESTERN PHILLIPS COUNTY IN EASTERN ARKANSAS...
WEST CENTRAL COAHOMA COUNTY IN NORTHWEST MISSISSIPPI...
A STRONG THUNDERSTORM PRODUCING PEA TO DIME SIZE HAIL AND 40 TO 50
MPH WINDS WAS LOCATED 10 MILES NORTHWEST OF ELAINE AT 219 PM CDT...
MOVING SOUTHEAST AT 11 MPH.
VERY HEAVY RAIN ALONG WITH CONTINUOUS CLOUD TO GROUND LIGHTNING ARE
ALSO POSSIBLE WITH THIS THUNDERSTORM.
THIS STORM IS NOT EXPECTED TO BECOME SEVERE AND NO WARNINGS ARE
ANTICIPATED.
PEOPLE IN COAHOMA AND PHILLIPS COUNTIES...INCLUDING THE CITY OF
ELAINE...SHOULD MONITOR THIS STORM CLOSELY..
Special weather statement, May 24, 1:26 PM CST, 1 hour 14 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MEMPHIS TN
226 PM CDT SAT MAY 24 2008
ARZ036-242000-
CRITTENDEN AR-
226 PM CDT SAT MAY 24 2008
...THIS SIGNIFICANT WEATHER ALERT IS FOR...
CENTRAL CRITTENDEN COUNTY IN EASTERN ARKANSAS...
A STRONG THUNDERSTORM PRODUCING PEA TO DIME SIZE HAIL AND 40 TO 50
MPH WINDS WAS LOCATED 4 MILES EAST OF EARLE AT 226 PM CDT...MOVING
EAST AT 15 MPH.
VERY HEAVY RAIN ALONG WITH CONTINUOUS CLOUD TO GROUND LIGHTNING ARE
ALSO POSSIBLE WITH THIS THUNDERSTORM.
THIS STORM IS INTENSIFYING AND COULD BECOME SEVERE RAPIDLY.
PEOPLE IN CRITTENDEN COUNTY...INCLUDING THE CITIES OF EARLE...MARION
AND WEST MEMPHIS...SHOULD MONITOR THIS STORM CLOSELY..
Special weather statement, May 24, 1:44 PM CST, 56 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MEMPHIS TN
244 PM CDT SAT MAY 24 2008
ARZ028-TNZ049-242030-
MISSISSIPPI AR-TIPTON TN-
244 PM CDT SAT MAY 24 2008
...THIS SIGNIFICANT WEATHER ALERT IS FOR...
SOUTH CENTRAL MISSISSIPPI COUNTY IN EASTERN ARKANSAS...
TIPTON COUNTY IN SOUTHWEST TENNESSEE...
A STRONG THUNDERSTORM PRODUCING PEA TO DIME SIZE HAIL AND 40 TO 50
MPH WINDS WAS LOCATED 4 MILES SOUTHEAST OF JOINER AT 244 PM CDT...
MOVING EAST AT 25 MPH.
VERY HEAVY RAIN ALONG WITH CONTINUOUS CLOUD TO GROUND LIGHTNING ARE
ALSO POSSIBLE WITH THIS THUNDERSTORM.
THIS STORM IS INTENSIFYING AND COULD BECOME SEVERE RAPIDLY.
PEOPLE IN MISSISSIPPI AND TIPTON COUNTIES...INCLUDING THE CITY OF
WILSON...SHOULD MONITOR THIS STORM CLOSELY..
Special weather statement, May 24, 2:27 PM CST, 13 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MEMPHIS TN
327 PM CDT SAT MAY 24 2008
TNZ049-089-242100-
FAYETTE TN-TIPTON TN-
327 PM CDT SAT MAY 24 2008
...THIS SIGNIFICANT WEATHER ALERT IS FOR...
NORTHWESTERN FAYETTE COUNTY IN SOUTHWEST TENNESSEE...
SOUTHEASTERN TIPTON COUNTY IN SOUTHWEST TENNESSEE...
A STRONG THUNDERSTORM PRODUCING PEA TO DIME SIZE HAIL AND 40 TO 50
MPH WINDS WAS LOCATED 8 MILES EAST OF DIXONVILLE AT 327 PM CDT...
MOVING SOUTHEAST AT 10 MPH.
VERY HEAVY RAIN ALONG WITH CONTINUOUS CLOUD TO GROUND LIGHTNING ARE
ALSO POSSIBLE WITH THIS THUNDERSTORM.
THIS STORM IS NOT EXPECTED TO BECOME SEVERE AND NO WARNINGS ARE
ANTICIPATED.
PEOPLE IN FAYETTE AND TIPTON COUNTIES SHOULD MONITOR THIS STORM
CLOSELY..
Thunderstorm Wind, Shelby
- When
- May 24, 2:40 PM CST to 2:45 PM CST
- Where
- Shelby County, 1.01 mi NNE of Memphis to 0.98 mi NNE of Memphis
- Measured
- 50 kt (58 mph) estimated gust
- Property damage
- $2,000
- Reported by
- Emergency Manager
- Coordinates
- 35.144, -90.016
Straight line winds knocked down trees at the intersection of Poplar Avenue and Cleveland Street.
- Thunderstorm Wind
- Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Rip Currents in Alabama, May 24, 20082 deaths · 2 events
- Rip Current in Florida, May 24, 20082 deaths · 1 event
- Tornadoes and Hail in Oklahoma, May 24, 2008$35,000 · EF2 · 17 events
- Hail and Damaging Winds in Georgia, May 24, 20082 injured · $779,000 · 1.75 in hail · 13 events
- Hail and Damaging Winds in Georgia, May 24, 2008$1.3 million · 1 in hail · 13 events
- Tornadoes and Hail in North Dakota, May 24, 2008$235,000 · EF1 · 13 events
- Hail and Damaging Winds in Mississippi, May 24 to 25, 2008$659,000 · 1.75 in hail · 14 events
- Strong Wind in South Dakota, May 24, 2008$200,000 · 1 event
- Flooding in Iowa, May 24 to 31, 2008$115,000 · 4 events
- Damaging Winds in Missouri, May 24, 2008$50,000 · 60 kt wind · 7 events
- Tornadoes and Hail in South Dakota, May 24 to 25, 2008EF0 · 27 events
- Hail and Damaging Winds in Kansas, May 24 to 25, 20081.75 in hail · 24 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 110830.